long term accutane use

GD Star Rating
a WordPress rating system

at 53 y/o I sometimes wonder if I have caused more harm to my skin and liver (internal organs) by using the accutane than if I had simply suffered with the mount evererest sized knots that appeared on my face& forehead only , around age 23 . As a child I developed a rheumatic heart which I overcame with flying colors . enough so I was able to return to a normal baseball & football playing adolescent . but there were issuse that go along with the rheumatic fever. but when we are young we are resiliant and going to live forever right ~S~ . back to the acne. all the men in my family had acne as teens , I did not and attribute it to the monthly regimine of pennicillin taken as a precautionary measure to stave off a relapse of the rheumatic fever (which worked since I was diligent in the therapy) even though I was to take the pennicillin until I was 30 y/o I stopped at 18 . us teens know much more than the lame doctors right . and I can not honestly say that stopping the pennicillin caused my acne . so by age 20 , 21 , 22, 23 I noticed and increase in the mount everest sized pustuls on my face and forehead . had several I would name like mount vesuvius and mount saint helens and the big dipper etc. . I sometimes thought that celestial events would trigger the flareups and even would blame volcanic activity and world trauma events on the flareups , spent fortunes on worthless derms who some only seemed to want to poke prod and jab be until my face was looking worse that before so I gave up altogether and simply decided to live with the fact that I was alone and going to be alone becasuse what woman wants to snuggle up t a zit face ya know . (unless he had other sizable attributes of which I did’nt ). one day as I was selling fireworks in a nice trailer on a busy highway , all the while people walking in glaring at my infected looking pustuls I’ll never forget it as long as I live …. I had read about accutane in the newspapers but had little money and no insurance so I really never worried about it unless some unkind inconsiderate person would blatantly ask me about my pizza face . now keep in mind from my chin down there was not a single blemish , zippo , nada , goose egg , none . only on my face . so I finished a big order of about 300 dollars to a nice man and as he turned to walk out the door he paused in the exit doorway , looked up at the sky , turned back and set his bag back down on the counter and looked me dead in the eye and said " you know you do not have to suffer like that" . I immediately knew what he was referring to and asked him if he was a doctor . he said yes and gave me his card and said to come see him ,that was in 1984/5 . so I made and appointment and long story short I went , he did all the tests , then put me on the highest dose possible at that time which is what I wanted . I mean if we’re gonna do it lets do it right . I believe it was 40 mgs a day for 90 days , its been so long ago it could have beem 60 days all the while having me do tests to make sure all was good . towards the end of the regimine my stomach was feeling so terrible that I didnt take the last 3 to 5 days worth of the meds and started feeling my old self gradually day by day . I had all the classic side effects , dry skin , dry lips , lethargy , mental depression , but I had a good enough grip on the future and where AI was going with this that suicide was never an option . BUT !!!!!!!!!!!!!!!! I can see how some fall victim to those thoughts on the drug. . my face seemed to clear up during the therapy and I was happy . as time went on it got even better with no apparent side effects until about a year or 2 later . I noticed my skin over all my body seemed to have lost some of its youthful plumpness(for lack of a better term ) so I simply accepted that as a tradeoff. I can hide my body but the face is right out front and no matter what people tell you the face is the impression one leaves with EVERYONE !!!!!!!!!! . I suppose after the treatment I was adult cystic acne free for ….. well even u to present day BUT !!!!!!!!!!!!!! again I am not sure of the side effects . some have reported that the megadoses of vitamin A used in the manufacture process helps one out in the long run with the heart which is good in my case if true . now comes the crux of the matter (forgive me for being so long) I either have exzema , rosacea , contact dermititus OF THE FACE AND SCALP NOW !!! flare up are quite common and yet there are days , weeks , that you’d never know that there is/was ever a prob with my complexion on my face . I have never had enough regular sex to be able to tell if that might be a treatment but I do know this . I have most always worked outside (carpenter, heavy equipment operator etc. so I do believe stress , sun and diet play major roles in the flareups now . the onset of wnter seems to be the best time for me due to the flushing of the blood vessels in my face seem to subside due to the cold weather . finishing off my shower with only the cold water rinsing my face . GOD what a tradeoff but it seems to work . bottom line for me is that I recently found out is that my grandmother on my fathers side had exzema and it is in the same locations as mine so it looks as though through my experience that there is no magic bullit for some while others may take to the treatment and never have any probs . bottom line it is a roll of the dice (strictly my opinion) and I do not reccomend anyone follow my path but if you can glean what info from my story to maybe help out you in your situation then so be it . BTW I am redheaded and very fair complexion which may or may not have anything to do with it. good luck jeff

  1. Paul79SoFL added:

    I’m glad to hear that the accutane got rid of your acne. But I’m sorry that you developed the new skin problem.

    I was one of the lucky ones that took accutane and everything went as planned.

    Here are a few things I can think of from reading your story.

    Did you drink a lot of water while on accutane? Do you drink enough water now?

    Accutane does dry out the skin a lot while on it, but 1-2 years later you shouldn’t see your skin lacking it’s healthy "plumpness".

    Do you use moisturizer? Maybe you could invest in a good stock of body lotion and use it morning and night.

    Try to cover up at your outdoor job(s) and wear sunblock. All of the sun exposure (especially after accutane) is going to take its toll on your skin.

    Good luck. :)